Lightning, Denton
- When
- September 6, 4:00 PM CST
- Where
- Denton County, Hebron
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 33.030, -96.880
Emergency management reported 4 house fire caused by lightning near the city of Hebron, TX.
A slow-moving storm system and a very moist airmass led to periods of heavy rain and flooding across North and Central Texas Thursday through the weekend.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
A slow-moving storm system and a very moist airmass led to periods of heavy rain and flooding across North and Central Texas Thursday through the weekend.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Sep 6, 2:39 PM CST, 1 hour 21 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 339 PM CDT Thu Sep 6 2018 .SHORT TERM... /Rest of Today and Tonight/ Convection is blossoming early this afternoon in an unstable and very moist airmass characterized by PWATs in excess of two inches. Initial updrafts have oriented themselves along several subtle areas of enhanced surface convergence along the western periphery of Tropical Depression Gordon's circulation. Our lowest PoPs through the short term period will be focused across the north and eastern counties where increased subsidence and slightly drier air will tend to inhibit convective development. Given current radar, satellite, and hi-resolution guidance trends, we've increased PoPs a bit more from this morning's update along and west of the I-35 corridor as storms track slowly towards the west and northwest. This activity will begin to wane with the loss of heating this evening, but--as we saw last night--any subtle lingering boundaries will be capable of re-igniting showers and isolated storms through the evening and overnight hours due to limited gains in nocturnal inhibition in such a tropical airmass. As has been the case over the past few days, a localized threat for flooding/flash flooding exists once again this afternoon and evening. Individual storm motions will be less than 10 mph, and any cells that train over the same areas could pick up a quick 2-3". The main factors limiting a more concerning flash flood threat are /1/ a lack of better large scale forcing for ascent and /2/ associated limited low to mid-level flow. This will continue to suppress moisture/instability transport into the region. As a result, once storms scavenge available instability, they'll dwindle or move on along exhausted outflow boundaries. Additional showers and storms may develop across our far northwestern counties towards daybreak on Friday associated with an incoming cold front. Carlaw && .LONG TERM... /Friday through Thursday/ The very moist and saturated airmass will continue to linger over the region through Saturday before a weak cold front and upper trough begin to push through the region and bring some drier air in from the northwest. In a general sense, there is no real synoptic driver or focusing mechanism to organize the convection or spread high amounts of rainfall over a specific area. In addition, wind fields through the troposphere will be very light, which means the threat for widespread flooding will be low. Instead the atmospheric conditions will continue to be favorable for weakly forced convection where efficient warm-rain processes dominate. These cells may look innocuous on radar, and can produce little or no lightning, but will be capable of producing 3 inch per hour rainfall rates while moving slowly. This means we expect some localized storm totals in excess of 7 inches will be possible, but the areal average will be more like 1 to 2 inches. Due to the localized nature, the locations of the heaviest rainfall aren't known at this time, but some of the guidance is honing in on a couple favorable areas in time and space. In any case, no flash flood watch will be issued due to the low confidence and limited spatial threat, but we urge all to be aware that locally heavy rainfall and flash flooding are possible. The convection that forms during the day on Friday will be similar to today's activity, just that the coverage should be greater as a weak frontal boundary helps enhance low level moisture convergence with increasing precipitable water values. This action will be driven primarily by diurnal heating so will show best chances of storms in the midday to afternoon hours. Highs should still reach the upper 80s to low 90s for most of the area with a morning spattering of sunshine. This activity will generally diminish with the loss of heating, but some of the Friday evening football activity will be impacted. Model guidance seems to be converging on the western zones Friday night and Saturday morning as one of the periods where heavy rainfall may organize after midnight and persist into the morning hours. Will show the highest PoPs and QPF in this region. Once again Saturday afternoon we'll see scattered to numerous convection develop over the entire region with locally heavy rainfall possible. Then again Saturday night we'll be primarily concerned about the heavy rainfall potential across the southern half of the area as the frontal boundary shifts into Central Texas. In addition, some slightly better dynamics for heavy rainfall and organized convection exist Saturday night across Central Texas both as the entrance region of a weak jet streak aloft track across the region and low level flow increases south of the front which would also enhance moisture flux. PoPs will again be likely across the southern areas, but taper down to slight chance in the north as drier air moves into the region behind the front. The upper trough and front will gradually track eastward Sunday and Monday. Due to weak advection, it will take some time to get the moisture for convection completely out of the picture, so chances of rain will continue especially in the afternoon and across the southeastern half of the area. It's worth noting that ECMWF is slowest with pushing the moisture/upper trough out of the region so it's possible rain chances could continue into Tuesday over the southeast. Dry weather is expected thereafter. High temperatures Saturday and Sunday will be cooler due to the increased cloud cover and rainfall. Readings will generally be in the 80s. The arrival of drier and slightly cooler air will help low temperatures cool to near or just below normal early in the week. Model guidance looks a little too aggressive with the cooler temperatures early to mid week, so have gone a little warmer with the idea that sunshine will help temps warm into the low 90s for most areas. TR.92 && .AVIATION... /Issued 1230 PM CDT Thu Sep 6 2018/ /18z TAFs/ Recent objective analysis reveals an axis of higher instability currently situated along the I-35 corridor with negligible convective inhibition. Anticipate showers and storms to begin developing southward towards the Metroplex over the next 1-2 hours are convective temperatures are breached. Confidence in thunder impacts across the D10 TRACON are high enough at this time to warrant a TEMPO TSRA mention during the 20-24z timeframe. Hi- resolution guidance is in good agreement that convective potential will begin to focus across the Metroplex and off to the north and west into the early-evening hours. This activity will be mainly diurnally-driven and should begin to dissipate shortly after 07/00z. At Waco, confidence in direct thunder impacts was a bit lower, so a VCTS will prevail for the time being. We'll continue to monitor satellite and radar trends for a possible TEMPO TSRA mention in future TAF updates. MVFR and even IFR cigs may re-develop overnight, but the main signal for this remains off to the north and west of the area TAF sites. In the DFW extended forecast, a reinforcing shot of northerly winds looks to push in during the afternoon and evening hours on Friday. This feature will be accompanied by another round of convection. Confidence in the spatial extent of any thunderstorms precludes an extended mention of VCTS at this time, but a VCSH has been inserted during the 18-00z time frame on Friday. Carlaw && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 74 89 73 84 70 / 40 60 50 60 30 Waco 74 90 73 87 71 / 40 60 70 70 60 Paris 72 89 71 84 67 / 20 60 40 60 30 Denton 72 87 71 82 68 / 50 60 50 60 30 McKinney 73 88 72 83 68 / 30 60 50 60 30 Dallas 76 91 75 84 71 / 30 60 50 60 40 Terrell 75 91 74 87 69 / 30 60 50 70 40 Corsicana 74 91 73 85 70 / 30 60 50 70 60 Temple 73 90 72 85 70 / 50 60 70 70 60 Mineral Wells 71 85 71 80 67 / 50 70 70 60 20 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 334 PM CDT Thu Sep 6 2018 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-071300- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 334 PM CDT Thu Sep 6 2018 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Thunderstorms, some containing heavy rainfall, will continue through tonight. The best chances will be along and west of I-35/35E. The main threat will be from localized heavy rainfall leading to isolated instances of flooding. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Better chances for showers and thunderstorms are expected Friday into the weekend. Locally heavy rainfall will continue to pose a threat for isolated instance of flash flooding, primarily for locations along and south of I-20/30. Low thunderstorm chances will continue on Monday south and east of a Paris to Goldthwaite line. Severe weather is not expected at this time, but a threat for locally heavy rainfall will persist. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. However, reports of any flooding to the National Weather Service office in Fort Worth is helpful and appreciated.
The Dallas/Ft Worth radar (KFWS), 64 km away, was scanning. The volume nearest the first event began at 22:00 UTC.
9 flash flood, 1 lightning. Local standard time, as filed.
Emergency management reported 4 house fire caused by lightning near the city of Hebron, TX.
Emergency management reported five cars stranded in high water near the intersection of Windhaven Parkway and Old Denton Road.
A trained spotter reported high water near the intersection of Meandering Way and Spring Valley Road, causing a closure of the road.
A trained spotter reported water up to car doors on Interstate 35 East at Dallas North Tollway.
A social media report indicated stranded vehicles on Green Oaks Blvd near River Legacy Park.
Emergency management reported that several intersections were blocked due to high water, and one house was flooded near the 100 block of Stuart Street.
A social media report indicated several feet of water near the intersection of Sheffield Dr and Astoria Dr in the city of Arlington, TX.
Broadcast media reported motorists being stranded near the intersection of Highway 103 and Park Spring Blvd.
Fire and rescue reported a car being swept away, resulting in a drowning, on South Cravens Rd between Baylor Street and Good Shepherd Way.
Broadcast media reported a car being swept off of the road by flood waters near the intersection of the Loop 820 access road and Wilbarger Street, resulting in the drownings of a young woman and her daughter.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Tarrant | 2018-09-08 | 69 | Male | In Water | Direct |
| Flash Flood, Tarrant | 2018-09-08 | 18 | Female | In Water | Direct |
| Flash Flood, Tarrant | 2018-09-08 | 2 | Female | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2018Every state in 2018This day in weather historyWarnings in Texas, September 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 785477, 785351, 785363, 785364, 785367, 785373, 785378, 785379, 785388, 785476.